Hail, Teller
- When
- May 28, 1:58 PM MST to 2:03 PM MST
- Where
- Teller County, 1.75 mi NW of Woodland Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -105.060
Severe thunderstorms moving across portions of Teller and El Paso counties, generated hail up to the size of Hen eggs and gusty winds during the afternoon of the 28th, with the Hen egg size hail reported approximately 7 miles to the south of Fountain in El Paso county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms moving across portions of Teller and El Paso counties, generated hail up to the size of Hen eggs and gusty winds during the afternoon of the 28th, with the Hen egg size hail reported approximately 7 miles to the south of Fountain in El Paso county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 28, 1:41 PM MST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 241 PM MDT Mon May 28 2018 .SHORT TERM...(This evening through Tuesday) Issued at 225 PM MDT Mon May 28 2018 An upper level low will continue lifting northeastward tonight acrs northwest CO and into eastern WY. For the rest of the afternoon, thunderstorms are developing along and near the eastern mtns, and generally moving north to northeast. Will have tstms in the forecast the rest of the afternoon along the ern mtns and I-25 corridor, with best chances for severe storms over portions of Pueblo and El Paso counties and maybe Crowley. Then for this evening, the HRRR has very little chance for precip acrs southeast and south central CO after 00Z, except over northern Teller and eastern Kiowa counties. The NAM, GFS and RAP are similar to the HRRR, showing tstm chances mainly over part of El Paso and Teller counties (mainly northern portions), and maybe parts of Kiowa county. Will also keep some POPs in the forecast for some of the Continental Divide this evening, and for areas mainly north of highway 50 and then along the KS border. Later tonight the forecast models show a lines of storms working south into Kiowa county, then moving east in the mid to late morning hours on Tue. Tue the upper low is forecast to start tracking more north than east, into northwest SD and southwest ND, leaving much of southern CO dry for the day. The exception to this is the isolated precip showing up in the models over some northern portions of southern CO, including Teller and El Paso counties in the afternoon, and maybe Kiowa. .LONG TERM...(Tuesday night through Monday) Issued at 225 PM MDT Mon May 28 2018 Models continue to be in general agreement through the extended period with slightly higher forecast confidence. Main concerns will be thunderstorm potential through Wednesday, and fire weather concerns on Friday. Tuesday night through Wednesday...an upper level disturbance is forecast to lift northeast into the Northern Plains by Tuesday evening. Models indicating isolated shower and thunderstorm activity over the Central Mountains through the evening hours before dissipating overnight. Models progs are also indicating the potential for an isolated thunderstorm across the far Eastern Plains during the evening hours. Any thunderstorms that do develop out east will quickly move east into Western Kansas during the evening, with dry conditions expected overnight. On Wednesday, expect a quick moving disturbance out of New Mexico to lift north across the area as upper level shortwave ridging moves across the area. Increased southwest flow and modest instability will lead to shower and thunderstorm development by mid day over the mountains. As the upper disturbance lifts across the region, expect continued shower and thunderstorm development from the Palmer Divide, southeast across the Eastern Plains during the afternoon and evening hours. The potential exists for a few of these storms to become strong, and perhaps severe with large hail and damaging winds being the primary threats. This activity will shift east across the Plains through the overnight hours, clearing to the east late Wednesday night. Thursday through Saturday...expect drier conditions across the region for the end of the workweek into the weekend. Southwest to westerly flow will increase, especially on Friday. This will lead to increased fire weather concerns across the region for Friday with strong gusty winds and low humidity values due to a quick moving upper level disturbance. This will need to be monitored. By Saturday, expect weaker flow across the region with less fire weather concerns. Temperatures will also be warm with many locations across the Plains pushing 100 degrees. Sunday and Monday...better chances for showers and thunderstorms will once again be possible heading into early next week. Increased moisture across the Plains and energy across the region will allow for the thunderstorms to develop. Temperatures will also be slightly cooler across the region. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 225 PM MDT Mon May 28 2018 Gusty south to southwest winds are expected through early this evening at KALS, otherwise VFR conditions are expected, with lighter winds on Tue. Gusty eastern winds are expected this afternoon at KCOS and KPUB, then becoming westerly this evening. Forecast models show the potential for tstms at KPUB and KCOS beginning around 22Z and continuing thru about 00Z. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ224-225-229- 230. && SHORT TERM...28 LONG TERM...MOZLEY AVIATION...28
Hazardous Weather Outlook National Weather Service Pueblo CO 1110 AM MDT Mon May 28 2018 COZ058>089-093>099-291715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1110 AM MDT Mon May 28 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight One or two severe thunderstorms will be possible across portions of the southeast plains today. Thunderstorms are expected to develop across the Wet Mountains and Pikes Peak region this afternoon before moving northeastward, and strengthening as they move along and east of I-25 and north of highway 50. Hail up 1.5 inches in diameter and wind gusts around 60 mph will be the primary severe storm threats. Cloud to ground lightning will be a threat with all storms. The area that will likely have the best chance for seeing severe storms is, El Paso county, especially northern portions, eastern Pueblo, Crowley, Otero, Kiowa, Bent, Prowers and Baca counties. The threat of severe weather is expected to shift north and east of the area early this evening. Later tonight, there is a chance that thunderstorms could move back into Kiowa county. Critical fire weather conditions are expected this afternoon and evening across the San Luis Valley, the Wet and Sangre De Cristo mountains, and the southern I-25 corridor of Huerfano and western Las Animas counties. Southwest winds gusting up to 40 mph, low humidity values and dry fuels will lead to conditions favorable for rapid rates of fire growth and spread. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected across the forecast area both Tuesday and Wednesday, with the focus area being along the Palmer Divide and across the eastern plains. The main threats from any storms that develop will be wind gusts to 45 mph, hail up to 1/2 inch in diameter and cloud to ground lightning. A few of the thunderstorms across the far eastern plains Tuesday afternoon and evening may become strong, with winds gusts to 55 mph, hail up to 3/4 inch in diameter and frequent cloud to ground lightning. Fire danger will escalate on Thursday as hot and dry conditions return. Fire weather conditions are forecast to become critical on Friday as westerly winds increase. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the southeast plains mainly east and north of a line from Colorado Springs, to Pueblo, to La Junta to Pritchett. 28/28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 7 NNE COLORADO SPRINGS 38.93N 104.77W
05/28/2018 M0.75 INCH EL PASO CO TRAINED SPOTTER
&&The Denver radar (KFTG), 97 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756248, 756249, 756250, 756251, 756252, 756253.